Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 12, NWS Melbourne, FL

March 27, 1996Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 27, 1996, 8:24 PM EST for Lake County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 1996, 8:24 PM EST (01:24 UTC)
Expired
Mar 27, 1996, 9:15 PM EST
In force
51 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 1.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1996-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1996-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 280124 RRA
SVRMLB
FLC069-280215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
824 PM EST WED MAR 27 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...LAKE COUNTY
 
AT 825 PM...MELBOURNE DOPPLER RADAR DETECTED A LINE OF SEVERE ABOUT TO
ENTER THE ENTER WESTERN LAKE COUNTY FROM BAY LAKE NORTH TO LADY LAKE.
THIS LINE IS MOVING EAST AT 35 MPH AND HAS A HISTORY OF PRODUCING WIND
DAMAGE OVER WEST CENTRAL FLORIDA. IF YOU LIVE IN LAKE COUNTY..YOU SHOULD
HEAD INDOORS AT ONCE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 8:13 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 27, 8:13 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
802 PM EST WED MAR 27 1996

OUTFLOW BDRY CONVECTION NOT DYING OFF AS FAST AS I HAD HOPED. SHUD BE
AFFECTING NRN CWA SHORTLY...G38 AT BKV WITHIN THE PAST HR SO WILL
HAVE TO MOINTOR PSBL STRNG/SVR TSTSM THREAT. ALSO...HEAVY RAINFALL A
CONCERN AS LARGE AREA R/R+ BEHIND SQLN CUD RESULT IN 2-3 INCH AMTS
OVER NRN CWA. NOT SO SURE WHAT SRN END OF LINE WILL DO...MAY DSPT
SOME BEFORE MOVING ACROTSS SRN CWA. WUD SUGGEST UPPING POPS FROM
MCO-CAPE NORTH TO 80. SVR FOR SUMTER CO JUST ALARMED AT AFOS...SO
GOTTA RUN.

CRISTALDI

In the hours before

Special weather statement, Mar 27, 7:55 PM EST, 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-280230-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EST WED MAR 27 1996

...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING ACROSS MUCH OF EAST
CENTRAL FLORIDA...

EARLIER THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPED ALONG AN OUTFLOW BOUNDARY EXTENDING FROM AN AREA OF LOW
PRESSURE IN THE GULF OF MEXICO. AT 745 PM...THESE STORMS EXTENDED
FROM CROSS CITY TO BROOKSVILLE...TO THE MOUTH OF TAMPA BAY...AND
EXTENDED SOUTHWEST WELL OFFSHORE INTO THE GULF OF MEXICO.

ALTHOUGH THIS LINE HAS WEAKENED SOME DURING THE EARLY EVENING...SOME
STRONGER STORMS WITHIN THE LINE CONTINUE TO PRODUCE WIND GUSTS TO 40
MPH OR SO OVER WEST CENTRAL FLORIDA. AS THESE STORMS MOVE EAST TO
NORTHEAST AT 30 TO 35 MPH...THEY WILL BEGIN TO MOVE ACROSS AREAS WEST
OF A LINE FROM LAKE KISSIMMEE TO ORLANDO AND SANFORD BETWEEN 800 AND
1000 PM. THE STORMS WILL THEN AFFECT AREAS FROM CAPE CANAVERAL NORTH
TO FLAGLER BEACH BETWEEN 1000 PM AND MIDNIGHT.

STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OR
HIGHER...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...AND POSSIBLY
SOME SMALL HAIL. IN ADDITION...VERY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN AN HOUR OR LESS MAY CAUSE LOCAL FLOODING OF POOR
DRAINAGE AREA SUCH AS STREETS...PARKING LOTS...SMALL STREAMS AND
CULVERTS.

MARINE OUTLOOK...THIS LINE OF STORMS WILL AFFECT COASTAL AREAS NORTH
OF THE CAPE BETWEEN 1100 PM AND MIDNIGHT...POSSIBLY RESULTING IN
LOCALLY ROUGH SEAS...STRONG WIND GUSTS TO 40 KNOTS...AND DEADLY CLOUD
TO WATER LIGHTNING. MARINE INTERESTS SHOULD MONITOR THE PROGRESS OF
THESE THUNDERSTORMS TONIGHT.
Special weather statement, Mar 27, 7:57 PM EST, 27 minutes before
FLZ041-044>047-053-054-058-059-064-501-280230-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EST WED MAR 27 1996

...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING ACROSS MUCH OF EAST
CENTRAL FLORIDA...

EARLIER THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPED ALONG AN OUTFLOW BOUNDARY EXTENDING FROM AN AREA OF LOW
PRESSURE IN THE GULF OF MEXICO. AT 745 PM...THESE STORMS EXTENDED
FROM CROSS CITY TO BROOKSVILLE...TO THE MOUTH OF TAMPA BAY...AND
EXTENDED SOUTHWEST WELL OFFSHORE INTO THE GULF OF MEXICO.

ALTHOUGH THIS LINE HAS WEAKENED SOME DURING THE EARLY EVENING...SOME
STRONGER STORMS WITHIN THE LINE CONTINUE TO PRODUCE WIND GUSTS TO 40
MPH OR SO OVER WEST CENTRAL FLORIDA. AS THESE STORMS MOVE EAST TO
NORTHEAST AT 30 TO 35 MPH...THEY WILL BEGIN TO MOVE ACROSS AREAS WEST
OF A LINE FROM LAKE KISSIMMEE TO ORLANDO AND SANFORD BETWEEN 800 AND
1000 PM. THE STORMS WILL THEN AFFECT AREAS FROM CAPE CANAVERAL NORTH
TO FLAGLER BEACH BETWEEN 1000 PM AND MIDNIGHT.

STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OR
HIGHER...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...AND POSSIBLY
SOME SMALL HAIL. IN ADDITION...VERY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN AN HOUR OR LESS MAY CAUSE LOCAL FLOODING OF POOR
DRAINAGE AREA SUCH AS STREETS...PARKING LOTS...SMALL STREAMS AND
CULVERTS.

MARINE OUTLOOK...THIS LINE OF STORMS WILL AFFECT COASTAL AREAS NORTH
OF THE CAPE BETWEEN 1100 PM AND MIDNIGHT...POSSIBLY RESULTING IN
LOCALLY ROUGH SEAS...STRONG WIND GUSTS TO 40 KNOTS...AND DEADLY CLOUD
TO WATER LIGHTNING. MARINE INTERESTS SHOULD MONITOR THE PROGRESS OF
THESE THUNDERSTORMS TONIGHT.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:49 PM ESTSevere Thunderstorm WarningMLBLake, Volusia56 min
Mar 28, 4:23 PM ESTSevere Thunderstorm WarningMLBOrange67 min
Mar 28, 4:41 PM ESTTornado WarningMLBVolusia34 min
Mar 28, 4:45 PM ESTSevere Thunderstorm WarningMLBSeminole45 min
Mar 28, 5:36 PM ESTSevere Thunderstorm WarningMLBOsceola39 min
Mar 28, 6:10 PM ESTSevere Thunderstorm WarningMLBBrevard50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.